Drug makers have long bemoaned the list of negative side effects while taking the older tricyclic antidepressants (the most prevalent of which were a feeling of “dry mouth”, drowsiness, upset stomach or constipation). None of those side effects are good things to have to deal with when taking an antidepressant.

Lo and behold, the new generation of antidepressants was introduced starting with Prozac. Drug makers claimed this new class of drugs (SSRIs) had fewer and less severe side effects.

Now, after being on the market for more than 20 years, we’re learning how prevalent and severe some of those “lesser” side effects are, especially the most common one experience — sexual side effects. Like losing all sensation in your genitals, or lacking any desire for sex, or the ability to even have sex when you want to.

Fortunately for most of us, sex is a pretty enjoyable part of our lives. So when something takes it away, it’s unlikely that’s going to help our depressive symptoms, thoughts or feelings.

SSRIs are generally useful as a class of drugs to help people with their depressive feelings. We just wish they didn’t come with the sexual side effects (and that docs educated their patients more routinely about these commonplace side effects).

CL Psych has the full story: Sexual Side Effects of SSRI’s: Is the Blindfold Coming Off?

 


Comments


View Comments / Leave a Comment

This post currently has 18 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 17 May 2008
    Published on PsychCentral.com. All rights reserved.

APA Reference
Grohol, J. (2008). Sexual Side Effects of Antidepressants. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/blog/archives/2008/05/18/sexual-side-effects-of-antidepressants/

 

Recent Comments
  • Radar O'Riley: I received a survey in the mail from Maritz Research in regard to a 2015 Chevrolet Volt that I...
  • vermilion: each time you think of something deprecating about yourself , smile at yourself
  • stiglet: Help… I have been in a relationship with a man for 4 months. It has been very on and off throughout...
  • Mimi: woow this is awesome exactly what i needed
  • Suosy: I have been saying to many Mps and councillors for a few years now that mental health needs to be bought into...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 7027
Join Us Now!